Alert archive / Kentucky / River Flood Warnings in 2017

River Flood Warning 3, NWS Jackson, KY

April 23, 2017Bell County, Kentucky

NWS Jackson, KY issued this river flood warning at Apr 23, 2017, 10:02 PM EDT for Bell County, Kentucky. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Apr 23, 2017, 10:02 PM EDT (02:02 UTC)
Expired
Apr 24, 2017, 7:00 PM EDT
In force
21 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
Minor

County Bell County, KY

The radar

The Knoxville radar (KMRX), 73 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cumberland River at Pineville (PVLK2). The gauge peaked at 37.47 ft at Apr 24, 2017, 6:00 AM EDT.

actionminormoderate500100004/2404/25
Action stage
995 ft
Minor stage
1002 ft
Moderate stage
1010 ft
Major stage
1019 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03402900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

402 
WGUS43 KJKL 240202
FLWJKL
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE JACKSON KY 
1002 PM EDT SUN APR 23 2017

...The National Weather Service in Jackson Kentucky has issued
a flood warning for the following rivers in Kentucky...

  The Cumberland River at Pineville
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is occurring or is imminent.

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 11 AM Monday.

&&

KYC013-241402-
/O.NEW.KJKL.FL.W.0003.170424T0202Z-170424T2300Z/
/PVLK2.1.ER.170424T0037Z.170424T0600Z.170424T1652Z.UU/
1002 PM EDT SUN APR 23 2017

The National Weather Service in Jackson Kentucky has issued a 

* Flood Warning for 
  The Cumberland River at Pineville.
* until Monday evening.
* at  9:30 PM Sunday the stage was 1003 feet.
* Flood stage is 1002 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river will continue rising to near 1007 feet 
  after midnight tonight. The river will fall below flood stage 
  tomorrow afternoon.
* At 1006 feet...Fourmile Road floods.

&&


LAT...LON 3680 8346 3668 8370 3679 8383 3685 8374
      3680 8366 3688 8350             

$$
3 follow-up statements
060 
WGUS83 KJKL 240858
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
458 AM EDT MON APR 24 2017

...The flood warning continues for the following rivers in 
Kentucky...
 
  The Cumberland River at Pineville 
  The Cumberland River at Barbourville 
  The Cumberland River at Williamsburg 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 11 am this morning.

A Flood Warning means that flooding is occurring or is imminent.

&&

KYC013-242058-
/O.EXT.KJKL.FL.W.0003.000000T0000Z-170424T2333Z/
/PVLK2.1.ER.170424T0037Z.170424T0830Z.170424T1733Z.UU/
458 AM EDT MON APR 24 2017

The Flood Warning continues for
  The Cumberland River at Pineville.
* at  4:30 AM Monday the stage was 1007 feet.
* Flood stage is 1002 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  this afternoon.
* At 1006 feet...Fourmile Road floods.

&&


LAT...LON 3680 8346 3668 8370 3679 8383 3685 8374
      3680 8366 3688 8350             

$$

KYC121-242058-
/O.CON.KJKL.FL.W.0002.000000T0000Z-170426T0000Z/
/BBVK2.1.ER.170424T0225Z.170424T1800Z.170425T1800Z.NO/
458 AM EDT MON APR 24 2017

The Flood Warning continues for
  The Cumberland River at Barbourville.
* at  4:30 AM Monday the stage was 29.5 feet.
* Flood stage is 27.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 32.5 feet by this
  afternoon. The river will fall below flood stage tomorrow early 
  afternoon.
* At 34.0 feet...Flooding threatens homes and businesses in 
  unprotected areas.

&&


LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
      3693 8389 3685 8374             

$$

KYC235-242058-
/O.CON.KJKL.FL.W.0001.000000T0000Z-170427T1035Z/
/WLBK2.1.ER.170423T1651Z.170424T1800Z.170427T0435Z.NO/
458 AM EDT MON APR 24 2017

The Flood Warning continues for
  The Cumberland River at Williamsburg.
* at  4:00 AM Monday the stage was 26.4 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 27.2 feet by this
  afternoon. The river will fall below flood stage early Thursday 
  morning.


&&


LAT...LON 3670 8407 3672 8437 3697 8443 3698 8429
      3681 8426 3680 8407             

$$
743 
WGUS83 KJKL 241501
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1101 AM EDT Mon Apr 24 2017

...The flood warning continues for the following rivers in 
Kentucky...
 
  The Cumberland River at Pineville 
  The Cumberland River at Barbourville 
  The Kentucky River near Ravenna 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is occurring or is imminent.

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

The next update will be issued by 6 PM EDT.

&&

KYC013-250301-
/O.EXT.KJKL.FL.W.0003.000000T0000Z-170425T0629Z/
/PVLK2.1.ER.170424T0037Z.170424T1030Z.170425T0029Z.UU/
1101 AM EDT Mon Apr 24 2017

The Flood Warning continues for
  The Cumberland River at Pineville.
* at 10:30 AM Monday the stage was 1007 feet.
* Flood stage is 1002 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* At 1006 feet...Fourmile Road floods.

&&


LAT...LON 3680 8346 3668 8370 3679 8383 3685 8374
      3680 8366 3688 8350             

$$

KYC121-250301-
/O.EXT.KJKL.FL.W.0002.000000T0000Z-170426T0415Z/
/BBVK2.1.ER.170424T0225Z.170425T0000Z.170425T2215Z.NO/
1101 AM EDT Mon Apr 24 2017

The Flood Warning continues for
  The Cumberland River at Barbourville.
* at 10:30 AM Monday the stage was 31.3 feet.
* Flood stage is 27.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 32.9 feet by this
  evening. The river will fall below flood stage tomorrow evening.
* At 34.0 feet...Flooding threatens homes and businesses in 
  unprotected areas.

&&


LAT...LON 3679 8383 3681 8389 3670 8407 3680 8407
      3693 8389 3685 8374             

$$

KYC065-250301-
/O.EXT.KJKL.FL.W.0006.170424T2018Z-170426T0800Z/
/RAVK2.1.ER.170424T2018Z.170425T0600Z.170426T0200Z.NO/
1101 AM EDT Mon Apr 24 2017

The Flood Warning continues for
  The Kentucky River near Ravenna.
* from this afternoon to late Tuesday night.
* at 10:15 AM Monday the stage was 20.0 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 22.6 feet by after midnight tomorrow. The 
  river will fall below flood stage by tomorrow late evening.
* At 21.5 feet...Sang Branch Road is under water at Red Lick Creek.

&&


LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411


$$

ABE
560 
WGUS83 KJKL 242202
FLSJKL
Flood Statement
National Weather Service Jackson Ky
602 PM EDT Mon Apr 24 2017

...The flood warning is cancelled and an advisory has issued for the 
following rivers in Kentucky...
 
  The Cumberland River at Pineville
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continue to monitor NOAA weather radio or your favorite local media 
outlet for additional information. If you are in areas affected by 
this forecast take necessary precautions.

This will be the last update for this point concerning minor 
flooding.

&&

KYC013-242232-
/O.CAN.KJKL.FL.W.0003.000000T0000Z-170425T0629Z/
/PVLK2.1.ER.170424T0037Z.170424T1030Z.170424T2125Z.UU/
602 PM EDT Mon Apr 24 2017

The Flood Warning is cancelled for
  The Cumberland River at Pineville.
* at  5:30 PM Monday the stage was 1002 feet.
* Flood stage is 1002 feet.
* Fell below flood stage at  5:25 PM Monday.
* Forecast...The river will continue to fall to 992.5 feet by 
  tomorrow morning.
* At 1002 feet...Low lying roads flood, including portions of 
  Straight Creek, Dorton Branch, and Fourmile Road.

&&


LAT...LON 3680 8346 3668 8370 3679 8383 3685 8374
      3680 8366 3688 8350             

$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Apr 23, 8:04 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 23, 8:04 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
804 PM EDT Sun Apr 23 2017

.UPDATE...
Issued at 800 PM EDT SUN APR 23 2017

Updated the forecast to input the latest observations and trend
them into the evening. Made some tweaks to the pops through the
night but overall changes were minimal as the pattern remains
pretty steady as a widespread area of light to moderate shower
activity tracks north through the area. Thus, no zfp updates will
be needed at this time. The next update will include an update to
the Flood Watch as down south, more shower activity will continue
to stream north into the area and likely an extention to the
watch.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 509 PM EDT SUN APR 23 2017

An upper level low continues to deepen as it pushes across the
Tennessee valley and into the Deep South this afternoon. It will be
slow to progress eastward however as it remains near steady
strength, slowly traversing the Deep South through the day Monday,
before finally pushing off the South Carolina coast into the
Atlantic Ocean Tuesday morning, then proceeding to ride up the Mid
Atlantic Coast through the day Tuesday. It will continue to ride up
the coastline well into the extended period.

Currently, eastern KY is situated on the NE side of the upper level
low, with abundant southerly flow in place in the upper levels.
However the surface low is somewhat displaced from the upper level
low, currently moving SE across Georgia. This is keeping llvl flow
out of the east which will persist through tomorrow. This shift in
winds is keeping instability out of the region, and temperatures
unseasonably cool. However, abundant moisture continues to wrap
around this system, impacting much of Kentucky and points southward.
Rain showers have been persistent throughout the day, and will
continue into the overnight hours, before the surface low finally
pulls far enough to the southeast to push best moisture out of the
state by Monday. That being said, enough moisture will linger to
keep cloud cover across the region. Can't rule out a few isolated
showers during peak heating in the afternoon hours according to the
latest Hi res ARW and NMM, especially in the eastern portion of the
state, so did leave in some slight chance pops through the
afternoon. Temperatures will be warmer than today but still less
than seasonable normals, generally in the mid 60s.

The upper level low will push southeast of the state by Monday
night, allowing increasing heights across the region heading into
Tuesday morning. Drier air will finally start penetrating the region
with clouds starting to thin out throughout the night.

.LONG TERM...(Tuesday through Sunday)
Issued at 509 PM EDT SUN APR 23 2017

The slow moving storm system which brought rain over the weekend
will be centered over the Carolinas at the start of the period. Any
straggling showers on the northwest edge of the system will be on
the way out. Primarily dry weather can be expected for the first
couple days of the period as ridging aloft passes over.

The next system to affect us will already be over the middle of the
CONUS on Wednesday, with the upper level trough making its deepest
southward dive over OK/TX by late Wednesday, before lifting out to
the northeast. The cold front trailing from the associated surface
low is expected to reach our area on Thursday. Models are not gung-
ho on precip with it, but do show generalized light amounts. Have
carried mostly chance POPs for Thursday, in line with MOS. The GFS
makes a cleaner fropa than the ECMWF, and hence has at least a day
of dry weather to follow. The ECMWF is faster with a potential
return of precip. Have split the difference and continued slight
chance and chance POPs for Thursday night into Friday night.

During the weekend an upper level ridge builds over the southeast
CONUS and brings warmer temps, but tends to subdue convection.
Models show some light precip developing on Sunday over/near the
Appalachians during the heat of the day. If anything occurs, chances
are it would be localized, and only 20-30% POPs were used.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
ISSUED AT 800 PM EDT SUN APR 23 2017

IFR to below IFR conditions will be in place through nearly the
entire TAF period with near or at field mins for cigs expected.
This is due to a storm system lifting north up the east coast.
Thus will also expect some constant changes in visibility as
numerous showers move through eastern Kentucky. Shower activity
should come to an end by the end of the TAF period with cigs
lifting to MVFR in most locations. Winds will be northeast and
light most of the time. SYM, being the most northwest location may
only see some MVFR cigs.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM EDT this evening for KYZ079-080-
083>088-110-113-115>118-120.

&&

UPDATE...SHALLENBERGER
SHORT TERM...JMW
LONG TERM...HAL
AVIATION...SHALLENBERGER
Hazardous weather outlook, Apr 23, 4:42 PM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
442 PM EDT Sun Apr 23 2017

KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-242345-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-
Owsley-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Beattyville, Jackson, Booneville, and Inez
442 PM EDT Sun Apr 23 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Potentially heavy rainfall and isolated instances of flooding
will be possible through this evening. Please refer to the latest
flood products for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible Thursday afternoon and evening, and
again Friday morning through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ079-080-083>088-110-113-115>118-120-242345-
Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Floyd-
Knott-Perry-Clay-Leslie-Letcher-Pike-
Including the cities of Burnside, Somerset, London, Monticello,
Stearns, Whitley City, Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg,
Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville,
and South Williamson
442 PM EDT Sun Apr 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Heavy to excessive rainfall will continue through the evening.
Rainfall that occurs over the headwaters of the Big Sandy,
Cumberland and Kentucky Rivers will also lead to significant rises
on these tributaries, resulting in minor flooding. Localized
flash flooding will also be possible, especially along low lying
areas and near creeks and streams near the Tennessee border, and
in the higher terrain along the Virginia border. Please refer to
the latest flood products for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Flooding along the Kentucky and Cumberland Rivers, and their
tributaries, will likely linger through the start of the week.

Thunderstorms will be possible Thursday afternoon and evening, and
again Friday morning through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report heavy rainfall, above 1 inch, and
any signs of flooding to the National Weather Service.

JMW

In the hours before

Local storm report, Apr 23, 7:32 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
732 PM EDT SUN APR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     FLOOD            1 ENE TACKY TOWN        36.86N 83.46W
04/23/2017                   HARLAN             KY   LAW ENFORCEMENT

            WATER FLOWING OVER HIGHWAY 221 NEAR THE INTERSECTION WITH
            HIGHWAY 1780.

&&

JCG
Local storm report, Apr 23, 7:54 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
754 PM EDT SUN APR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLOOD            BEVERLY                 36.93N 83.53W
04/23/2017                   BELL               KY   TRAINED SPOTTER

            WATER REPORTED FLOWING OVER HIGHWAY 2011 IN BEVERLY.

&&

SHALLENBERGER
Local storm report, Apr 23, 7:56 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
756 PM EDT SUN APR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLOOD            2 WSW PRUDEN            36.59N 83.92W
04/23/2017                   BELL               KY   PUBLIC

            WATER ACROSS HIGHWAY 190 ON THE TENNESSEE STATE LINE.

&&

JCG
Local storm report, Apr 23, 8:00 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
800 PM EDT SUN APR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     FLOOD            1 NE DEANE              37.25N 82.76W
04/23/2017                   LETCHER            KY   PUBLIC

            NUMEROUS LOCATIONS ON KENTUCKY HIGHWAY 7 THROUGHOUT THE
            COUNTY WITH WATER COVERING THE ROADWAY.

&&

JCG
Local storm report, Apr 23, 8:09 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
809 PM EDT SUN APR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLOOD            WILLIAMSBURG            36.74N 84.17W
04/23/2017                   WHITLEY            KY   BROADCAST MEDIA

            MAN RESCUED UNHARMED FROM THE CUMBERLAND RIVER NEAR
            WILLIAMSBURG AS HIGH WATERS CARRIED HIM DOWNSTREAM 30
            YARDS.

&&

JCG
Local storm report, Apr 23, 8:39 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
839 PM EDT SUN APR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLOOD            2 NW WHITESBURG         37.14N 82.86W
04/23/2017                   LETCHER            KY   BROADCAST MEDIA

            WATER COMPLETELY COVERING HIGHWAY 15 NEAR DRY FORK.

&&

JCG

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:56 PM EDTRiver Flood AdvisoryJKLClay23 hr
Apr 23, 10:05 PM EDTRiver Flood WarningJKLHarlan11 hr
Apr 23, 10:09 PM EDTRiver Flood AdvisoryJKLHarlan11 hr
Apr 23, 11:17 PM EDTRiver Flood AdvisoryJKLOwsley33 hr
Apr 23, 11:19 PM EDTRiver Flood AdvisoryJKLPerry15 hr
Apr 24, 4:08 AM EDTRiver Flood WarningJKLPerry11 hr
Apr 24, 5:33 AM EDTRiver Flood AdvisoryJKLPike20 hr
Apr 24, 6:50 AM EDTRiver Flood WarningJKLEstill47 hr
Apr 24, 6:58 AM EDTRiver Flood AdvisoryJKLPerry17 hr

Nearby

River Flood Warnings in Kentucky, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.